Kansas, 2010

Tornadoes and Flooding in Kansas, July 4, 2010

July 4, 2010 · NWS TOP · 12 events in 8 counties and zones

A tropical airmass associated with the remnants of Tropical Storm Alex moved into the central plains during the Fourth of July weekend. A strong upper level low pressure system allowed numerous storms to form across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A tropical airmass associated with the remnants of Tropical Storm Alex moved into the central plains during the Fourth of July weekend. A strong upper level low pressure system allowed numerous storms to form across the area. As a result several areas reported heavy rain and flooding. Two tornadoes were reported during the afternoon of the 4th. The first tornado formed near Mayetta, and crossed US 75 overturning a vehicle and travel trailer. It also hit a house near Mayetta causing some minor structural damage. A second tornado formed briefly in southern Shawnee county, but caused no damage and dissipated within seconds of forming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 4, 11:33 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 4, 11:33 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1233 PM CDT SUN JUL 4 2010

.UPDATE...

UPDATED FOR THE 18Z TAFS

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION

&&

.AVIATION...

FORECAST STILL REMAINS TOUGH TO SIFT THROUGH. HOWEVER...DO EXPECT
CONDITIONS TO REMAIN MOSTLY MVFR WITH OCCASIONAL VFR CONDITIONS AT TERMINALS.
DEEP TROPICAL FETCH CONTINUES OVER KANSAS FROM THE TROPICAL PACIFIC.
NUMEROUS SMALL SHRTWVS ARE OBSERVED IN SATELLITE IMAGERY WHICH
WILL CONTINUE TO CAUSE -SHRA/-TSRA OVER THE AREA. IN ADDITION...OUTFLOW
BOUNDARY AND PACIFIC FRONT MOVING SE OUT OF NEBRASKA IS HELPING TO
ENHANCE CONVECTION OVER NORTH CENTRAL KANSAS. LINE OF MODERATE
RAIN HAS DEVELOPED WITH THIS FEATURE AND MVFR/IFR CIGS ASSOCIATED
WITH IT WHICH WILL MOVE SE INTO THE TERMINALS BETWEEN 18Z-23Z.
TONIGHT ALSO REMAINS IN QUESTION AS MODELS ARE HINTING AT CIGS
BECOMING IFR BY 12Z. LEFT CIGS MVFR FOR NOW.

&&

BYRNE

PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUL 4 2010/

DISCUSSION...

FCST FOCUS REMAINS ON PRECIP CHCS AND DURATION/AMOUNTS THROUGH THE
NEXT 72 HRS.

LATEST WATER VAPOR LOOP SHOWS A LARGE PLUME OF TROPICAL MOISTURE
IN PLACE ACROSS THE CENTRAL/SOUTHERN PLAINS. PW VALUES REMAIN
AROUND 2 INCHES OR 150-200 PERCENT OF NORMAL. SEVERAL WEAK
DISTURBANCES CONTINUE TO DRIFT NE WITHIN THE MODEST SW FLOW ALOFT
EACH ENHANCING AREAS OF MODERATE TO HEAVY RAINS ACROSS OK/KS THIS
MORNING. ANOTHER DECAYING MCS ACROSS NE WAS ACTING TO DRIVE THE
SFC FRONT SOUTH INTO NW KS/SOUTHERN NE THIS MORNING. THIS FRONT
WILL BE KEY TO MORE FOCUSED CONVECTION OVER THE NEXT 24 HOURS.
ADDITIONAL FORCING IS ON THE WAY AS A STRONG SHORTWAVE NOW ACROSS
THE GREAT BASIN TRACKS TOWARD THE PLAINS OVERNIGHT.

TODAY...BOUTS OF RAIN SHOWERS AND ISOLATED STORMS WILL OCCUR AS A
SERIES OF WAVES PROVIDES MODEST LIFT WITHIN THE EXTREMELY MOIST
AIRMASS IN PLACE. HIGHS SHOULD ATTEMPT TO REACH AROUND 80 IN MOST
SPOTS AND PERHAPS A BIT WARMER SE WHERE PRECIP MAY BEGIN LATER.

TONIGHT-MON NIGHT...STRONGER LIFT WILL ARRIVE AS THE UPPER WAVE
APPROACHES. CONVERGENCE ALONG THE SFC-850MB FRONT WILL PROVIDE THE
LOW LEVEL FORCING WHILE THE RIGHT ENTRANCE REGION OF THE UPPER JET
PROVIDES THE SUPPORT FOR ORGANIZED RAIN AND STORMS. WARM CLOUD
DEPTH AOA 12KFT/PWATS IN EXCESS OF 2 INCHES AND LLJ OF 30-40KTS
ALL SUGGEST THE RISK FOR LOCALLY HEAVY RAINS. RECENT DRY WEATHER
SHOULD HELP TO MITIGATE THE INITIAL HEAVY RAINS TONIGHT HOWEVER IT
APPEARS THAT WE WILL REMAIN WITHIN SW FLOW ALOFT WITH A SFC-850MB
BOUNDARY IN PLACE THROUGH MONDAY INTO EARLY TUES AS ANOTHER UPPER
WAVE MOVES ACROSS THE NORTHERN PLAINS. IT IS THIS SET UP AND THE
ASSOCIATED RISK FOR ADDITIONAL BOUTS OF HEAVY RAINS THAT COULD
EVENTUALLY PRODUCE FLOODING COME MONDAY INTO EARLY TUES IF WE SEE
THE RAINFALL AMOUNTS OF 2 TO AS MUCH AS 6 INCHES AS HPC IS
SUGGESTING COULD FALL. FEEL THAT GIVEN THE POTENTIAL FOR FLOODING
IT IS BEST TO HIGHLIGHT THE RISK WITH A WATCH FOR LATER TONIGHT
THROUGH MON NIGHT FOR THE ENTIRE AREA GIVEN UNCERTAINLY IN THE
POSITION OF THE FRONT BEYOND 24 HOURS.

TUES AND BEYOND...LATEST GUIDANCE HAS HIGH POPS THROUGH TUES WITH
LITTLE IN THE WAY OF CHANGE IN OUR SYNOPTIC SETTING. SOME HOPE
THAT ANY LOW LEVEL FRONT WILL SAG SOUTH OF THE AREA BY MID WEEK
BUT CONFIDENCE REMAINS LOW BEYOND TUES.

AVIATION...

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM TUESDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-
KSZ021-KSZ034.

FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM TUESDAY FOR KSZ011-KSZ012-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

BYRNE
Hazardous weather outlook, Jul 4, 3:32 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CDT SUN JUL 4 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 AM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE TODAY. NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT.

BY TONIGHT...RAIN AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
AND HEAVY RAINS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND THUNDERSTORMS WILL REMAIN LIKELY MONDAY WITH ADDITIONAL
HEAVY RAIN POSSIBLE. THE RISK FOR RAIN AND FLOODING WILL PERSIST
INTO MONDAY NIGHT WITH RAIN CHANCES EXPECTED TO LINGER INTO
TUESDAY. SOME AREAS COULD RECEIVE 2 TO 4 INCHES OF RAIN WITH
LOCALLY HIGHER AMOUNTS POSSIBLE BY TUESDAY. IF THIS OCCURS...IT
COULD BE SUFFICIENT TO CAUSE FLOODING OF AREA CREEKS...STREAMS AND
RIVERS BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT HOWEVER
RAINFALL REPORTS WILL BE NEEDED THROUGH MONDAY.

In the hours before

Local storm report, Jul 4, 10:03 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HEAVY RAIN       4 NE DELPHOS            39.32N 97.73W
07/04/2010  E2.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 10:17 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HEAVY RAIN       HANOVER                 39.89N 96.88W
07/04/2010  E3.50 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 10:26 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HEAVY RAIN       E HANOVER               39.90N 96.87W
07/04/2010  E3.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 10:42 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HEAVY RAIN       4 ENE ADA               39.18N 97.82W
07/04/2010  M1.60 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 10:58 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HEAVY RAIN       5 NE DELPHOS            39.33N 97.71W
07/04/2010  M3.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 11:42 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HEAVY RAIN       5 NE DELPHOS            39.33N 97.71W
07/04/2010  M4.75 INCH       CLOUD              KS   TRAINED SPOTTER

            1.75 INCHES FALLEN IN LESS THAN 1 HOUR.

&&

BYRNE

The radar

The Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

9 flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flood, Ottawa

When
July 4, 11:55 AM CST to 12:15 PM CST
Where
Ottawa County, 1.34 mi E of Ada to 0.28 mi ESE of Ada
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.150, -97.875

Two to three inches of water was running over Mulberry Road near Ada.

Flood, Ottawa

When
July 4, 12:17 PM CST to 1:30 PM CST
Where
Ottawa County, 0.2 mi SE of Sumnerville to 3.11 mi E of Sumnerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.218, -97.747

Three to five inches of water was reported running over Highway 41, 3 miles east of Delphos. Also 120th road was under approximately 5 inches of water running out of nearby fields.

Tornado, Jackson

When
July 4, 3:46 PM CST to 3:48 PM CST
Where
Jackson County, 3.05 mi S of Mayetta to 1.92 mi SSE of Mayetta
Rating
EF0
Path length
2.07 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.287, -95.740

A National Weather Service damage assessment team has confirmed damage south of Mayetta, Kansas on July 4th was caused by an EF-0 tornado.

The tornado formed 3 miles south of Mayetta, Kansas at 4:46 PM CDT. This initial formation was approximately 1 mile west of the intersection of U.S. Highway 75 and 134 Road where a house sustained minor damage. As the tornado crossed Highway 75 a camper was rolled in the northbound lane of U.S. 75.

The tornado continued on to where it impacted a farmstead 1/4 mile east of U.S. 75 and 142 Road. At this location, there were 6 to 8 inch tree branches down along with several trees. Shingle damage was also noted to the home and a camper was tipped over. Another farmstead was struck just to the east. Metal roofing and a metal barn were destroyed along with significant tree damage. The resident reported hearing the tornado and seeing debris blowing around as it hit.

The tornado then crossed 142 Road and dissipated in an alfalfa field where a decent debris field was deposited when the tornado weakened. The tornado ended at 4:48 PM CDT.

Flood, Washington

When
July 4, 3:49 PM CST to 4:49 PM CST
Where
Washington County, 2.61 mi S of Barnes to 3.07 mi S of Barnes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.682, -96.875

Coon Creek, south of Greenleaf, was out of its banks.

Flood, Dickinson

When
July 4, 4:55 PM CST to 5:55 PM CST
Where
Dickinson County, 2.63 mi ENE of Herington to 1.73 mi WNW of Herington Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.681, -96.903

Water over K4 Highway in several places was reported near and west of Herington. Also, Union Road, north of Herington, and Highway 43, north of hope, had water over the roadway.

Flood, Morris

When
July 4, 5:02 PM CST to 6:02 PM CST
Where
Morris County, 5.03 mi WNW of Delavan to 5.04 mi N of Delavan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.670, -96.889

A few inches of water was flowing over US 56, north of Burdick.

Flood, Pottawatomie

When
July 4, 5:12 PM CST to 6:12 PM CST
Where
Pottawatomie County, 1.65 mi S of Belvue to 0.2 mi ESE of Belvue
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.196, -96.165

Water flowed across US Highway 24, west of St. Mary's, near mile marker 343.

Flood, Ottawa

When
July 4, 5:23 PM CST to 6:23 PM CST
Where
Ottawa County, 1.27 mi ESE of Delphos to 0.92 mi E of Delphos
Cause
Heavy Rain
Reported by
Public
Coordinates
39.270, -97.750

Eight inches of water flowed across Highway 41, just east of Delphos.

Flood, Jackson

When
July 4, 5:26 PM CST to 6:26 PM CST
Where
Jackson County, 4.76 mi NW of Mayetta to 4.27 mi NW of Mayetta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.369, -95.804

Water flowed across intersection of 174 Road and N Road.

Flood, Jackson

When
July 4, 5:26 PM CST to 6:26 PM CST
Where
Jackson County, 4.15 mi NNE of Holton to 4.04 mi ENE of Holton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.528, -95.732

Water was reported over Old Highway 75, north of Holton.

Tornado, Shawnee

When
July 4, 6:05 PM CST to 6:06 PM CST
Where
Shawnee County, 2.54 mi W of Richland to 2.5 mi W of Richland
Rating
EF0
Path length
0.04 mi
Path width
25 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.877, -95.567

A brief tornado touched down in extreme southern Shawnee County on the evening of July 4th. The tornado lasted less than 1 minute and caused only minor damage. The tops of some trees were damaged, as was a tin outbuilding near Richland.

Thunderstorm Wind, Jefferson

When
July 4, 6:45 PM CST to 6:48 PM CST
Where
Jefferson County, 1.28 mi ENE of Perry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.380

A 4 inch tree limb was broken from strong winds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254185, 254186, 254184, 254187, 254188, 254189, 254190, 254191, 254192, 254194, 254195, 254193.